My neurologist wanted to add Lamictil as a third AED due to my breakthrough complex partial seizures. A few days after starting it, I felt a rash starting on my upper back--just like Tegretol caused--& my doctor told me to stop using it immediately.
I started on Trileptal in the EMU and I live with a relative, and the first few days she said I am becoming a monster bc of my irritability and now strange interests in weird subjects. Problem is, it is really starting to control my symptoms and I can sleep. I haven't had an event in days. Lamictal didn't make me irritable, but it gave me an OCD-like side effect, but just in my thoughts. Depakote only gave me physical side effects. All of these meds worked very well for my seizure symptoms. Side effects were terrible. My mother also has an organic brain disorder and has an extremely short fuse because of it. She has 0 tolerance for any unusual behavior, even if I can't help it. I spoke to my neurologist and she wants me to give it more time.
I think it is sort of up to you how long you want to give it, depending on severe the side effects are. I can say that giving it more time is sometimes helpful, and a pretty standard request by a neuro. In my case, I know some of the effects of Keppra wore off after I had been on it for awhile.
The good news is that, from what I understand, if you have had good luck controlling seizures with other medications (which you noted the other meds helped control seizures as well) then you are more likely to have success with a new medication too, should you decide to move on from this one.
Sodium Valproate - made me gain a lot of weight, sleepy, no motivation, slight tremor but it did control my migraines and has given me curly hair which is pretty good.
Lamictal - Suicidal thoughts, depression, zero sex drive, hair loss, weird thoughts, changes in behaviour, crying. Has made me loose the weight I gained on SV though.
Clobazam - Zombie, odd zapping in my brain.
Terrible fatigue on all of them but that may also be the seizures
I look online and see the doses and combinations that some people take and I can't work out how they cope. A lot of the time I feel like these drugs are taking away a huge part of my life. They change my mood, behaviour, thoughts, desires, physical health. I can't always tell whats worse. The condition or the 'cure'.
Here's some of the side effects/reactions I've put up with:
Tegretol--104 fever, rash all over body, lost 85%+ of my hair.
Phenobarbital--not much other than extreme sleepiness
Dilantin (w/ & w/o Neurontin)--nothing really
Depakote(tried when complex partials started)--I don't recall
Topamax--short-term memory problems, "word loss" issues, & I'm losing what's left of my hair!
Lamictil--started a rash similar to Tegretol
Vimpat--worsened memory & hair loss issues
Zonegran/Zonisamide--no real reactions
I still get 1-3 breakthroughs/month. I am taking 400mg Topamax & 300mg Zonisamide/day